Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Critical Care
Volume 2016 (2016), Article ID 3185873, 3 pages
http://dx.doi.org/10.1155/2016/3185873
Case Report

Reversal of a Suspected Paradoxical Reaction to Zopiclone with Flumazenil

1Department of Anaesthesiology, Rigshospitalet, Glostrup Matriklen, Copenhagen, Denmark
2Department of Anaesthesiology, Copenhagen University Hospital, Hvidovre, Denmark
3Department of Anaesthesia and Intensive Care, Bispebjerg Hospital, Copenhagen, Denmark

Received 22 June 2016; Accepted 24 August 2016

Academic Editor: Kurt Lenz

Copyright © 2016 Zarah Jordahn et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We describe the care for an elderly woman who was admitted to the intensive care unit (ICU) to receive noninvasive ventilation for acute exacerbation of chronic obstructive pulmonary disease. After administration of the sleeping pill zopiclone, a nonbenzodiazepine receptor agonist (NBRA), the patient became agitated and was confused, a possible paradoxical reaction to benzodiazepines. These symptoms were immediately resolved after treatment with flumazenil, usually used to reverse the adverse effects of benzodiazepines or NBRAs and to reverse paradoxical reactions to benzodiazepines. This case indicates that zopiclone induced behavioral changes resembling a paradoxical reaction to benzodiazepines and these symptoms may be treated with flumazenil.